Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 84, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2023, 7:22 PM CDT for Dunn County, Saint Croix County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 7:22 PM CDT (00:22 UTC)
- Expired
- Jul 19, 2023, 8:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dunn County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:30 PM CDT | TSTM WND DMG | Baldwin, WI | Scattered trees and power lines down across the southern half of St Croix County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
026 WUUS53 KMPX 200022 SVRMPX WIC033-109-200100- /O.NEW.KMPX.SV.W.0084.230720T0022Z-230720T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 722 PM CDT Wed Jul 19 2023 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Northwestern Dunn County in west central Wisconsin... Central St. Croix County in west central Wisconsin... * Until 800 PM CDT. * At 722 PM CDT, a severe thunderstorm was located near New Richmond, or 14 miles north of River Falls, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Hammond and Baldwin around 730 PM CDT. Woodville around 735 PM CDT. Other locations in the path of this severe thunderstorm include Glenwood City, Boyceville and Knapp. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4482 9196 4495 9264 4513 9264 4514 9195 TIME...MOT...LOC 0022Z 269DEG 45KT 4505 9253 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CTG
2 follow-up statements
600 WWUS53 KMPX 200035 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 735 PM CDT Wed Jul 19 2023 WIC033-109-200100- /O.CON.KMPX.SV.W.0084.000000T0000Z-230720T0100Z/ Dunn WI-St. Croix WI- 735 PM CDT Wed Jul 19 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WEST CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES... At 735 PM CDT, a severe thunderstorm was located near Glenwood City, or 20 miles northeast of River Falls, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Glenwood City, Knapp and Boyceville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4482 9196 4493 9253 4508 9247 4507 9195 TIME...MOT...LOC 0035Z 269DEG 45KT 4505 9229 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CTG
510 WWUS53 KMPX 200049 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 749 PM CDT Wed Jul 19 2023 WIC033-109-200100- /O.CON.KMPX.SV.W.0084.000000T0000Z-230720T0100Z/ Dunn WI-St. Croix WI- 749 PM CDT Wed Jul 19 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WEST CENTRAL DUNN AND SOUTHEASTERN ST. CROIX COUNTIES... At 748 PM CDT, a severe thunderstorm was located over Boyceville, or 12 miles northwest of Menomonie, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Woodville, Boyceville, Knapp, Wilson and Hersey. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4482 9196 4489 9229 4502 9228 4504 9196 TIME...MOT...LOC 0048Z 269DEG 45KT 4505 9204 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:32 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 19, 6:32 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 632 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Wednesday) Issued at 345 PM CDT Wed Jul 19 2023 KEY MESSAGES: - Through this evening scattered thunderstorms are likely, with severe thunderstorms possible. Main threat is large hail. - A slow warming trend will be seen Friday into next week. The threat for excessive heat next week remains, although intensity and timing of the most intense heat have low confidence. As of 2pm, we've seen two areas of convection develop, one to our north and one to our southwest. The convection from Brainerd north is occurring out ahead of a strong shortwave over eastern NoDak that shows up well on satellite. The activity over southeast SoDak has developed on the northern gradient of a pocket of very unstable air, with SPC mesoanalysis showing 4000 j/kg of MUCAPE near Mitchell. This CAPE gradient angles southeast into northwest Iowa, so the bulk of this activity will stay largely southwest of the MPX area. So what do we have? Well, both low level and mid level water vapor imagery shows a wedge of dry air between the northern shortwave and southern instability, which is conveniently placed right over the MPX area. In fact, with the help of downsloping winds, we've seen Canby and Madison actually mix up into this drier air, where Madison saw its temperature jump to 93 with the dewpoint drop to 46. For us, the main question is how far south into southern MN does convection build along the cold front that is crossing into MN from SoDak. Once storms form, 1000-2000 j/kg of mlCAPE, with effective bulk shear of 55 kts will support some spin with storms. Because of the expected supercell storm mode, large hail is the main threat. But the veered low level winds and dewpoint depressions around 20 degrees F make for a very low tornado threat. Behind this cold front, we'll see highs tomorrow get chopped back to the 70s/low 80s, but after that, a gradual warming trend ensues that goes into next week. That warming trend will be the result of the heatwave current baking the southern Plains into the desert southwest starting to spread across the Plains. We continue to live in a land of uncertainty with the heat next week and the big sticking point is the strength of the persistent troughing near Hudson Bay. This trough is acting as a buffer to the northeast expansion of the heat. We'll see temperatures near normal through the weekend, when low level winds will be out of the W to NW. But on Monday, the NBM flips those winds over to the south and this is when the heat starts to build in. The NBM, which goes out 10 days (so through next Saturday), shows highs at MSP getting above 90 from Monday through next Saturday. How warm we get though will come down to two things, how strong the influence from that Hudson trough can remain and the potential for convection with weak shortwaves/fronts moving through the northwest flow. There continues to be some impressive high end potential by Wednesday/Thursday next week, with most EPS members showing highs getting into the upper 90s/lower 100s, with dewpoints likely climbing into at least the mid/upper 60s. So the potential remains for us to see a hazardous stretch of heat, assuming we don't get saved by any weak passing cold fronts. As for precipitation chances after today, there are almost daily pops in the evening, tied to a diurnal trend in heating/instability. As we get into next week, the jet stream will be over us or just to our north, so there are plenty of weak shortwaves topping the ridge in the ensembles, which leads to the dull roar in pops from our forecast. At this point, the only wave that has some semblance of agreement in the modeling systems is one for Saturday. Shear/forcing is weak for this wave, so it will be your hit and miss (though let's be honest, it will be mostly miss) garden variety storms. The precipitation outlook for the last week of July through the first week of August is not a good thing to see given the growing drought conditions across the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 623 PM CDT Wed Jul 19 2023 A line of severe storms is between KSTC and KMSP at this hour. Storms have been producing large hail and damaging winds, but things seem to be falling apart somewhat as they approach KMSP. Storm motion has been tricky with new cells popping up ahead of the main line of storms moving due east while the line moves to the southeast. KRNH, KMSP, and KEAU will see thunderstorms in the area until 02-03z. Winds will go more northwesterly behind the storms as the front passes through. VFR conditions will prevail until a deck of low clouds moves in early Thursday morning. MVFR ceilings are expected through 17z or so. KMSP...Went with a tempo group for the approaching storms due to the erratic motion and uncertainty for a prolonged period of TSRA. As mentioned above, MVFR ceilings are expected from around 12z through 17z. /OUTLOOK FOR KMSP/ FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind W 5-10 kts. SUN...VFR. Wind WNW 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...Dye
Hazardous weather outlook, Jul 19, 3:49 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 349 PM CDT Wed Jul 19 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 202100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 349 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms are possible this afternoon and evening, especially across southern and eastern Minnesota into Wisconsin. The main hazard is large hail, with a secondary threat of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A slow warming trend will start Thursday through the weekend, with excessive heat possible next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Jul 19, 6:54 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 3 ESE Rice Lake 45.48N 91.69W
07/19/2023 M2.00 inch Barron WI Trained Spotter
Ground covered with hail up to 2 inches in
diameter with time estimated based on radar.
&&
NDCLocal storm report, Jul 19, 6:55 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Tstm Wnd Gst 3 WNW Anoka 45.21N 93.44W
07/19/2023 M65 MPH Hennepin MN Broadcast Media
Also measured 62 mph at 630 pm.
&&
tdkLocal storm report, Jul 19, 6:58 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
658 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Tstm Wnd Gst 1 SW Brooklyn Center 45.07N 93.35W
07/19/2023 M60 MPH Hennepin MN ASOS
ASOS station KMIC Crystal AP.
&&
NDCSpecial weather statement, Jul 19, 7:02 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Wed Jul 19 2023
MNZ062-063-WIZ023-024-200045-
Washington MN-Ramsey MN-Pierce WI-St. Croix WI-
702 PM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northern Washington,
northeastern Ramsey, north central Pierce and St. Croix Counties
through 745 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stillwater, or 13 miles northeast of St. Paul, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hudson around 710 PM CDT.
Roberts around 720 PM CDT.
Other locations in the path of this storm include Hammond and
Baldwin.
This includes Interstate 94 in Wisconsin between mile markers 1 and
22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota...and west central Wisconsin.
&&
LAT...LON 4497 9308 4520 9299 4517 9221 4476 9239
TIME...MOT...LOC 0002Z 282DEG 40KT 4503 9285
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGLocal storm report, Jul 19, 7:05 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 2 SW Rice Lake 45.47N 91.77W
07/19/2023 M2.50 inch Barron WI Broadcast Media
Hail up to tennis ball size with hail
breaking through a large retailers roof.
&&
NDCLocal storm report, Jul 19, 7:17 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail 8 S Weyerhaeuser 45.31N 91.43W
07/19/2023 E1.25 inch Rusk WI 911 Call Center
Half dollar sized hail in the township of
Rusk with time estimated based on radar.
&&
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Special Weather Statement | MPX | Saint Croix | 43 min |
| Jul 19, 7:56 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 34 min |
| Jul 19, 7:57 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 33 min |
| Jul 19, 8:01 PM CDT | Special Weather Statement | MPX | Chippewa | 44 min |
| Jul 19, 8:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 26 min |
| Jul 19, 8:27 PM CDT | Special Weather Statement | MPX | Pierce | 33 min |
| Jul 19, 8:46 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 23 min |
| Jul 19, 9:22 PM CDT | Special Weather Statement | MPX | Dunn | 38 min |
| Jul 19, 10:33 PM CDT | Special Weather Statement | MPX | Pepin, Pierce | 42 min |
| Jul 19, 10:39 PM CDT | Special Weather Statement | MPX | Eau Claire | 36 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.